Florida, 2007

Tornado in Florida, June 1, 2007

June 1, 2007 · NWS KEY · 1 event in 1 county or zone

A brief tornado of EF0 intensity occurred in association with a discreet thunderstorm cell with attended radar-observed shallow mesocyclone at Sugarloaf Key. This event occurred within a large stratiform rain shield associated with a tropical disturbance which was later classified as Tropical Storm Barry in the eastern Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A brief tornado of EF0 intensity occurred in association with a discreet thunderstorm cell with attended radar-observed shallow mesocyclone at Sugarloaf Key. This event occurred within a large stratiform rain shield associated with a tropical disturbance which was later classified as Tropical Storm Barry in the eastern Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 1, 2:10 AM EST, 9 hours 45 minutes earlier.

Area forecast discussion, Jun 1, 2:10 AM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
310 AM EDT FRI JUN 1 2007

...RAINY AND WINDY TODAY AND TONIGHT...

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS WIDESPREAD RAIN THROUGHOUT THE FORECAST AREA. SKIES
OVER THE ISLAND CHAIN ARE CLOUDY. WINDS OVER LAND ARE EAST TO
SOUTHEAST NEAR 20 MPH. C-MAN WINDS...ON AVERAGE...ARE EAST TO
SOUTHEAST AT 20 TO 25 KNOTS. TEMPERATURES ARE IN THE MID 70S. ONLY
ABOUT FIVE DEGREES OF WARMING IS EXPECTED TODAY DUE TO ABUNDANT
CLOUD COVER AND INTERMITTENT RAINFALL.

.SHORT TERM (TODAY THROUGH SUNDAY)...
IT IS GOING TO RAIN. A BROAD AREA OF LOW PRESSURE WILL BE LOCATED
NEAR THE YUCATAN PENINSULA TODAY INTO TONIGHT. THIS AREA OF LOW
PRESSURE SHOULD BEGIN TO MOVE TO THE NORTHEAST LATE TONIGHT. A
STRONG INFLUX OF DEEP...TROPICAL MOISTURE MAY BE RESPONSIBLE FOR ONE
TO TWO INCHES OF RAINFALL TODAY AND TONIGHT. DESPITE FAVORABLE WIND
PROFILES...WIDESPREAD CLOUDS AND RAINFALL ALONG WITH WEAK LAPSE
RATES SHOULD LIMIT THE AREAL EXTENT OF CONVECTION TODAY AND TONIGHT.
NUMERICAL MODEL GUIDANCE BEGINS TO DIFFER SATURDAY. THE GFS
NUMERICAL MODEL GUIDANCE DEPICTS LOW PRESSURE ACCELERATING TO THE
NORTHEAST ACROSS THE FLORIDA PENINSULA AND INTO THE WESTERN ATLANTIC
SATURDAY AFTERNOON AND SATURDAY NIGHT. MEANWHILE...THE NAM NUMERICAL
MODEL GUIDANCE INDICATES LOW PRESSURE MOVING IN MORE OF A NORTHWARD
DIRECTION THROUGH THE EASTERN GULF OF MEXICO AND EVENTUALLY OVER THE
PANHANDLE OF FLORIDA SATURDAY AFTERNOON AND SATURDAY NIGHT. WHAT
DOES THIS MEAN LOCALLY? WELL...IF THE GFS NUMERICAL MODEL GUIDANCE
IS CORRECT A MUCH DRIER AIR MASS WILL INVADE THE KEYS SATURDAY
AFTERNOON THROUGH SUNDAY. IF THE NAM NUMERICAL MODEL GUIDANCE IS
CORRECT...THE KEYS WILL REMAIN IN DEEP...TROPICAL MOISTURE SATURDAY
AFTERNOON THROUGH SUNDAY. UNTIL MORE CONSISTENCY CAN BE FOUND IN
NUMERICAL MODEL GUIDANCE...THE DIFFERENCES WILL BE SPLIT AS FAR AS
THE SATURDAY AFTERNOON THROUGH SUNDAY PORTION OF THE ZONE FORECASTS
FOR THE FLORIDA KEYS IS CONCERNED.

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
AN ATLANTIC RIDGE OF HIGH PRESSURE WILL BUILD ACROSS SOUTH FLORIDA
SUNDAY NIGHT THROUGH THURSDAY. THE SUNDAY NIGHT THROUGH THURSDAY
PORTION OF THE ZONE FORECASTS FOR THE FLORIDA KEYS WILL BE BASED ON
CLIMATOLOGY.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS TODAY
THROUGH SATURDAY. SMALL CRAFT SHOULD EXERCISE CAUTION ON ALL KEYS
WATERS SATURDAY NIGHT. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
WILL LIKELY BE REQUIRED FOR ATLANTIC WATERS SATURDAY NIGHT. WINDS
AND SEAS WILL GRADUALLY ABATE LATE THIS WEEKEND INTO EARLY NEXT WEEK
AS AN ATLANTIC RIDGE OF HIGH PRESSURE BUILDS ACROSS SOUTH FLORIDA.

&&

.AVIATION...
VFR CONDITIONS...IN LIGHT RAIN...WILL PREVAIL ALONG THE MIAMI TO KEY
WEST FLIGHT ROUTE...AND AT THE ISLAND TERMINALS THROUGH THE
REMAINDER OF THIS MORNING. CEILINGS WILL GENERALLY RANGE BETWEEN 4
AND 8KFT. THEREAFTER...CLUSTERS OF SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE FLIGHT
ROUTE...PRODUCING PERIODS OF MVFR/IFR CONDITIONS. EXACT TIMING OF
THESE POOR CONDITIONS IS QUITE UNCERTAIN. SURFACE WINDS WILL START
OUT EAST AT 15 TO 20 KNOTS AND GUSTY...BECOMING MORE SOUTHEASTERLY
AND INCREASING TO NEAR 20 KNOTS AND GUSTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  82 76 85 77 / 90 80 60 50
MARATHON  83 76 86 77 / 90 80 60 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR ALL KEYS WATERS...
GMZ031-032-033-052-053-054-072-073-074-075.

&&

PUBLIC/MARINE/FIRE/DIGITAL...BS
AVIATION/NOWCASTS............SD
Hazardous weather outlook, Jun 1, 5:00 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI JUN 1 2007

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-021000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE
FLORIDA KEYS NATIONAL MARINE SANCTUARY-
600 AM EDT FRI JUN 1 2007

...A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS...
...HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A BROAD AREA OF LOW PRESSURE NEAR THE YUCATAN PENINSULA WILL BE
RESPONSIBLE FOR EAST TO SOUTHEAST WINDS OF AT LEAST 20 TO 25 KNOTS
ON ALL KEYS WATERS TODAY AND TONIGHT. AS A RESULT...A SMALL CRAFT
ADVISORY IS IN EFFECT FOR ALL KEYS WATERS TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL AFFECT THE KEYS...AS WELL AS THE
NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN TODAY AND
TONIGHT. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS NEAR 35
KNOTS...TORRENTIAL RAIN...TEMPORARILY REDUCING THE VISIBILITY TO
UNDER ONE MILE...AND DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES.

DUE TO SEVERAL EPISODES OF RAINFALL TODAY AND TONIGHT...ONE TO TWO
INCHES OF RAIN MAY ACCUMULATE IN PORTIONS OF THE KEYS. MOTORISTS ARE
URGED TO EXERCISE CAUTION IF THEY ENCOUNTER WATER COVERED ROADWAYS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AREA OF LOW PRESSURE NEAR THE YUCATAN PENINSULA SHOULD MOVE
NORTH OVER THE EASTERN GULF OF MEXICO...THEN EVENTUALLY ACROSS
CENTRAL OR NORTH FLORIDA THIS WEEKEND. SCATTERED THUNDERSTORMS ARE
POSSIBLE SATURDAY AND SATURDAY NIGHT. THE STRONGEST STORMS WILL
PRODUCE WIND GUSTS NEAR 35 KNOTS...TORRENTIAL RAIN...TEMPORARILY
REDUCING THE VISIBILITY TO UNDER ONE MILE...AND DANGEROUS CLOUD TO
SURFACE LIGHTNING STRIKES.

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT SATURDAY FOR SOUTHEAST
TO SOUTH SURFACE WINDS NEAR 20 KNOTS. A SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS WILL LIKELY BE REQUIRED FOR ATLANTIC WATERS SATURDAY
NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH THURSDAY. THE
PRIMARY THUNDERSTORM HAZARD WILL BE DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BS

In the hours before

Special weather statement, Jun 1, 11:00 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1200 PM EDT FRI JUN 1 2007

FLZ077-078-011700-
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE CITIES OF...MARATHON...KEY WEST
1200 PM EDT FRI JUN 1 2007

...SQUALLS APPROACHING LOWER AND MIDDLE FLORIDA KEYS...

AT 1200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
STRONG SQUALLS APPROACHING THE LOWER AND MIDDLE FLORIDA KEYS FROM
MARATHON TO KEY WEST. THESE SQUALLS WILL BRING BLINDING DOWNPOURS AND
GUSTY WINDS TO 40 MPH FROM 1200 PM TO 1230 PM EDT.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING THIS AFTERNOON.

LISTEN TO NOAA ALL HAZARDS WEATHER RADIO FOR LATER STATEMENTS...SHORT
TERM FORECASTS...AND POSSIBLE WARNINGS.

K. KASPER
Local storm report, Jun 1, 11:26 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1226 PM EDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     MARINE TSTM WIND 6 SSW MARATHON          24.63N 81.11W
06/01/2007  M44 MPH          GMZ053             FL   C-MAN STATION

            SOMBRERO KEY LIGHT CMAN PLATFORM REPORTED A MARINE
            THUNDERSTORM WIND GUST OF 44 MPH...OR 38 KNOTS.

&&

LK

The radar

The Key West radar (KBYX), 20 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
June 1, 11:55 AM EST to 11:56 AM EST
Where
Monroe County, 2 mi ENE of Sugarloaf Key to 2 mi NE of Sugarloaf Key
Rating
EF0
Path length
0.55 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
24.661, -81.521

A tornado touched down at 1155 EST June 1st along Mira Road on Sugarloaf Key, downing a 30-foot Ficus tree, damaging a screen porch and scattering loose items stored underneath an elevated home. The tornado likely had an intermittent north northwest path partially over water, before damging a home on Hawksbill Road along the northeast portion of Sugarloaf Key. An enclosed patio along the back portion of the home had been destroyed, allowing metal covering to peel back on roughly one third of the home. No other homes were damaged, including one across a canal directly in the path of the tornado. Therefore it was concluded the the roof covering failure without any wood roof decking failures occurred due to the failure of the light wood porch. Heavy rain was noted which also may have caused excessive loads on the screens, contributing to porch failure. Therefore the maximum damage rating for the entire event was set at EF0.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45063.